What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 19, 3:34 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 19, 3:34 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
334 PM CST Tue Feb 19 2019
.NEAR TERM...(Tonight)
Issued at 332 PM CST Tue Feb 19 2019
An unusual event is unfolding across the TN Valley today. We started
the day with a mix of rain and sleet as a result of dry/cold sub
cloud layer. As rain moved in it was able to saturate this layer
closer to noon converting everything over to all rain. Soundings via
UAH as part of VORTEXSE operations at 18z showed strong WAA occurring
aloft. Strong lift in this region coupled with cold/steep lapse
rates was resulting in numerous thunderstorms. Due to the colder
nature of the atmospheric profile we have had reports of pea to dime
size hail with some of the stronger storms. What makes this so
unusual is the fact that temps have remained below 40 degrees so far.
The main surface based warm front is still anchored along the Gulf
Coast and much of these storms are developing along the elevated
frontal boundary moving through the area. Strong W/SW winds aloft
oriented almost parallel to this boundary are resulting in some
training of storms across MS and into NW AL.
MRMS rainfall estimates with the band of storms indicate totals
closer to 2 inches. Saturated soils were resulting in almost all of
this rain being converted over to all runoff. This is something we
will have to watch closely as some of the storms moving out of MS
move into the area. Any training of storms over a particular area
could warrant Flash Flood Warnings, especially in many urban
locations.
Now in terms of what will occur for the rest of the evening, an upper
level system was shifting out of the desert SW and into the Central
Plains. This was causing pressure falls over the TX Gulf Coast with a
surface low expected to develop and track N/NE along the MS River
basin tonight. A strong 50-60kt LLJ tied to this surface low is
forecast to move N/NE towards the area overnight. This coupled with a
stronger jet aloft will be able to transport near record moisture
into the TN Valley. As it stands now, the latest guidance continues
to show that best lift/forcing associated with system moving into the
Plains will stay to our west with the heaviest rainfall axis being
centered along the MS River tonight. However, current radar/satellite
imagery indicate a narrow band of showers/storms moving north out of
New Orleans area and into central MS. Moving that forward in time
would bring it up over the area later this evening, which models are
not quite accounting for. The current forecast will show a slight
decreasing trend overnight as the warm frontal boundary aloft moves
north into TN. But as mentioned above we'll have to watch the narrow
band of precip in MS.
Rainfall totals are likely too low and will be higher where we see
any training of precip. We will continue to monitor and make
adjustments to the forecast this afternoon/evening. The Flood Watch
was updated this morning and went into effect at Noon and will run
through Friday. The one other concern that we might be
underforecasting the winds tonight. Model soundings indicate a
sizable inversion over the area and the stronger winds may not quite
be able to mix down to the surface. Some of the higher winds might
be possible in the terrain in NE AL and southern middle TN and have
tried to show some of those gusts there.
.SHORT TERM...(Wednesday through Thursday night)
Issued at 332 PM CST Tue Feb 19 2019
The surface low will be shifting into western TN Wednesday morning
and the heavier rainfall axis will be centered near the low. As the
low moves into western TN and the pressure gradient tightens over the
area, it looks like a CAD situation might develop in the Lee of the
Appalachians. Some of that is going to spill into the TN Valley and
likely could help to reinforce our low level inversion through the
morning. The other impact this might have is that it could really
enhance the convergence over the area and increase forcing.
As the surface low shifts into the OH Valley it will push a cold
front into the area later in the day. Latest guidance is probably a
bit too quick with the frontal passage tomorrow and move it east of
the area by Wednesday evening. Think that even though the CAD is
projected to weaken through the day this may end up slowing the
progression of the front and it might stall over the area for a brief
period of time tomorrow. When analyzing forecast soundings, there is
upwards of 500 J/kg of MUCAPE expected along and ahead of the front.
With near record PWATs, strong convergence, and a rather unstable
environment for late February could result in intense rainfall rates
of 1 to 2 inches per hour. Winds from 850mb to through 250mb would
be paralleling the frontal boundaries and we could see training of
storms. When taking all of that into consideration was a bit reserved
to use the lower QPF amounts guidance was providing. So, have tried
to show higher amounts during the afternoon hours as the front moves
into the area and where we might see training of storms.
High pressure shifting E/NE into the OH Valley will help to push the
lingering frontal boundary south of the area Thursday morning. While
the core of the heavier rain will be south we should still see some
light rain continue. River flooding should be ongoing at this point
and the concern that we have is the models trending lower with
rainfall amounts has brought forecasted river levels below where
they might actually end up after all this rainfall. Taking into
consideration where QPF might be, flooding could be comparable to the
Christmas 2015 flood at the low end.
While this front is moving across the area a trough will be digging
into the desert SW and should result in a continuation of the strong
S/SW flow over the area. Shortwaves ejecting out of this trough could
bring the front back into the area Thursday evening. Some guidance is
showing a few bands of heavier rain moving across the area as these
waves cross the area. Rainfall amounts won't be nearly as high due
some slightly drier air aloft. But any rain will continue to impact
river flooding.
Thursday night into Friday could end up similar to what we had today,
a warm front lifts back to the north with strong convergence focused
along the boundary. Light to moderate rainfall moves back into the
area as we head into Friday.
.LONG TERM...(Friday through Monday)
Issued at 332 PM CST Tue Feb 19 2019
The extended period begins Friday morning with a warm front nearly
overhead/slightly displaced just N of the CWFA, with light to
moderate rain likely ongoing by this time. Friday overall will be a
wet day, thanks to the stalled frontal boundary and several
disturbances riding NE along it through the day. This round of
rainfall will exacerbate any ongoing/lingering flooding concerns from
heavy rainfall received earlier in the week. Rainfall totals for the
Friday/Friday night timeframe look upwards of 1.5-2", with isolated
higher amounts from any thunderstorms that occur during this time. It
goes without saying that this will add to flooding issues ongoing
across Northern AL/Srn Middle TN.
The bigger story in the extended revolves around the forecast during
the day/evening timeframe Saturday. A potent upper level system
takes shape across the Intermountain West later this week, spawning
cyclogenesis Friday night into Saturday over the TX/OK Panhandles
region, and ejecting NE into the Ern KS/MO through the day
Saturday/Saturday evening. This part of the forecast will definitely
require some fine-tuning in the next couple of days. The pattern is
favorable for a QLCS for our area, with perhaps QLCS/supercells to
the N/W over portions of Wrn TN. Any shift of the upper level pattern
would increase/decrease our threat for severe weather during this
time, and this will need to be watched closely. For now, the
ingredients are there for at least strong to possibly severe wind
gusts along the line of storms that march across the area Saturday
evening/night. Daytime high temperatures Saturday will top out in the
lower/middle 70s, which is unseasonably warm for this time of year.
Dewpoints will creep up into the lower 60s as well with stout Srly flow
ahead of the front. An 850mb jet of 50-60kts, 300-400 m2/s2 SRH, and
0-1km shear of 40kts (with 0-3km shear of 50kts) will lead to the
potential for 50-60mph wind gusts along the line, with a lesser
chance for a brief spin-up tornado. Add to that PWat values around
1.6", which are record values for both BMX/OHX SPC PWat Climo values
for this time of year, and you're looking at a mixed bag of weather
on tap for Saturday. In addition to the severe threat, moderate/heavy
rainfall will accompany this fropa through early Sunday, adding
another 1-2" (with isolated higher amounts possible). Again, it
sounds like a broken record, but this will further exacerbate the
ongoing flooding conditions across the area. For this reason, the
Flood Watch may need to be extended further in the weekend (as it
currently runs through 00Z Saturday. This is in the 'fine tuning'
that will happen over the next couple of days, so stay tuned. The
fairly active pattern isn't quite done yet.
There is an end in sight, however brief, that will occur in the wake
of this fropa this weekend early Sunday. DRY WEATHER WILL BE EXPECTED
FOR ALMOST A FULL 36 HOURS, so get out there and enjoy it! Dry
conditions are expected mid-morning Sunday and all day Monday,
before more rainfall develops and overspreads the region on Tuesday.
Depending on your model of choice that far out in the extended,
another 1" (at least) is on the horizon (you guessed it:
further adding to the lingering flooding concerns across the area). A
lot can change between now and then, though, so stay tuned for
further forecast updates between now and then.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1128 AM CST Tue Feb 19 2019
Light to moderate rain has moved into both terminals but cigs remain
above 5,000ft. We've some brief lowering in vsbys to 3-4SM at times
but expect vsbys to hover around 5SM until later in the afternoon. A
warm front to the south lifts into the area this afternoon/evening
and cigs should drop to between 700-1,500ft as more moderate to heavy
rain moves in. Thunderstorms embedded in this line may result in
heavier downpours further reducing cigs/vis. May see some slight
improvement in cigs back above 1,000ft late tonight as the front
moves north of the area. Amendments will likely be needed through the
period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Friday afternoon for ALZ001>010-016.
TN...Flood Watch through Friday afternoon for TNZ076-096-097.
&&
NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...12
AVIATION...Stumpf
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 19, 2:55 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
255 PM CST Tue Feb 19 2019
ALZ001>010-016-TNZ076-096-097-201200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
255 PM CST Tue Feb 19 2019
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Heavy rainfall will continue into tonight, along with a few
thunderstorms, before shifting to the north and west of the area.
Runoff from this activity may lead to localized flash flooding and
areal flooding this evening and tonight.
A Flood Watch remains in effect through 6 PM CST Friday evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Additional rounds of heavy rainfall are expected Wednesday and
Wednesday night, with a few thunderstorms possible as well. Rainfall
totals of 2 to 4 inches will be possible during this time. Runoff
from this heavy rainfall will continue to add to the flooding
conditions across the area, causing rises on area creeks, rivers, and
streams.
Another round of heavy rainfall arrives Friday and Friday night with
an additional 1 to 2 inches of rainfall possible. This will add
runoff to already swollen rivers and creeks across the area.
Strong to severe thunderstorms are possible Saturday and Saturday
evening as a cold front approaches the area from the West. 50 to 60
mph winds will be the primary threat as the line of storms crosses
the region. The threat for strong to severe storms will end overnight
Saturday into early Sunday morning as the front moves east of the
region.
.SPOTTER INFORMATION STATEMENT...
Formal activation of storm spotters and emergency management
personnel is not anticipated today, but timely reports of heavy rain
and flooding would be appreciated. Formal activation may be
necessary later this week or this weekend.
12
In the hours before
Local storm report, Feb 19, 2:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
221 PM CST TUE FEB 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL RAINSVILLE 34.49N 85.85W
02/19/2019 E0.25 INCH DEKALB AL PUBLIC
PEA-SIZED HAIL AT THE CORNER OF AL 75 & AL
35.
&&
BCCSpecial weather statement, Feb 19, 2:54 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
254 PM CST TUE FEB 19 2019
ALZ006>008-016-192130-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
254 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTHERN
MADISON...NORTHERN CULLMAN AND MORGAN COUNTIES UNTIL 330 PM CST...
At 254 PM CST, Doppler radar was tracking a strong thunderstorm over
Falkville, moving northeast at 65 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Huntsville, Cullman, Hartselle, Guntersville, Arab, Redstone Arsenal,
Priceville, Owens Cross Roads, Falkville and Triana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3417 8692 3438 8709 3456 8684 3455 8679
3460 8679 3479 8651 3441 8621
TIME...MOT...LOC 2054Z 238DEG 58KT 3434 8687
BCCSpecial weather statement, Feb 19, 3:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
312 PM CST TUE FEB 19 2019
ALZ002>004-192145-
Lawrence AL-Franklin AL-Colbert AL-
312 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...
SOUTHEASTERN FRANKLIN AND LAWRENCE COUNTIES UNTIL 345 PM CST...
At 312 PM CST, Doppler radar was tracking a strong thunderstorm near
Hackleburg, or 14 miles north of Hamilton, moving northeast at 70
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Russellville, Moulton, Phil Campbell, Town Creek, Littleville,
Leighton, Courtland, Belgreen, North Courtland and Hillsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3480 8743 3480 8736 3475 8729 3476 8724
3472 8714 3469 8711 3449 8711 3431 8768
3432 8802 3436 8804
TIME...MOT...LOC 2112Z 233DEG 70KT 3433 8789
BCCSpecial weather statement, Feb 19, 3:58 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 PM CST TUE FEB 19 2019
ALZ004>007-016-192230-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
358 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...NORTHWESTERN CULLMAN...MORGAN AND LAWRENCE
COUNTIES UNTIL 430 PM CST...
At 357 PM CST, Doppler radar was tracking a strong thunderstorm near
Trinity, or near Decatur, moving northeast at 70 mph.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Redstone
Arsenal, Meridianville, Priceville and Trinity.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3422 8711 3430 8711 3430 8742 3469 8734
3487 8658 3424 8665
TIME...MOT...LOC 2157Z 242DEG 62KT 3454 8708
KTWSpecial weather statement, Feb 19, 4:00 PM CST, 1 hour before
Special Weather Statement
National Weather Service Huntsville AL
400 PM CST TUE FEB 19 2019
ALZ010-192230-
DeKalb AL-
400 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEKALB COUNTY UNTIL
430 PM CST...
At 400 PM CST, Doppler radar was tracking a strong thunderstorm near
Ider, or 15 miles northeast of Fort Payne, moving northeast at 70
mph.
Locations impacted include...
Fort Payne, Henagar, Sylvania, Ider, Valley Head, Hammondville,
Mentone, Sulpher Springs and Desoto State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
3446 8558 3443 8563 3460 8582 3463 8578
3474 8570 3475 8569 3475 8567 3477 8565
3482 8558 3453 8551
TIME...MOT...LOC 2200Z 228DEG 59KT 3465 8559
KTWSpecial weather statement, Feb 19, 4:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
440 PM CST TUE FEB 19 2019
ALZ002>004-007-192315-
Lawrence AL-Morgan AL-Franklin AL-Colbert AL-
440 PM CST TUE FEB 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT...EASTERN
FRANKLIN...WEST CENTRAL MORGAN AND LAWRENCE COUNTIES UNTIL 515 PM
CST...
At 439 PM CST, Doppler radar was tracking a strong thunderstorm over
Lake Buttahatchee, or 8 miles southwest of Haleyville, moving
northeast at 75 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Decatur, Russellville, Moulton, Phil Campbell, Littleville, Mt Hope,
Chalybeate Springs, La Grange, Speake and Tharptown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3471 8776 3452 8698 3431 8713 3431 8792
TIME...MOT...LOC 2239Z 215DEG 64KT 3415 8771
KTW